Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 292, NWS Morristown, TN
NWS Morristown, TN issued this severe thunderstorm warning at Aug 9, 2012, 10:55 AM CDT for Marion County, Sequatchie County, Tennessee. It was in force for 65 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 9, 2012, 10:55 AM CDT (15:55 UTC)
- Expired
- Aug 9, 2012, 12:00 PM CDT
- In force
- 65 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties Marion County, TN, Sequatchie County, TN
The radar
The Northeast Alabama radar (KHTX), 56 km from the middle of the area, began a volume at 15:55 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 9, 11:45 AM CDT | TSTM WND DMG | Whitwell, TN | FEW TREES DOWN IN WHITWELL. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 50 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 3.9 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2387 J/kg
- Mixed-layer CIN
- -46 J/kg
- Mixed-layer LCL
- 1138 m above ground
- 0-6 km bulk shear
- 27 kt
- 0-1 km storm-relative helicity
- 41 m²/s²
- 0-3 km storm-relative helicity
- 14 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 0.6
The text
As transmitted, in the capitals the NWS used until 2016.
073
WUUS54 KMRX 091555
SVRMRX
TNC115-153-091700-
/O.NEW.KMRX.SV.W.0292.120809T1555Z-120809T1700Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
1055 AM CDT THU AUG 9 2012
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN EAST TENNESSEE...
SEQUATCHIE COUNTY IN EAST TENNESSEE...
* UNTIL NOON CDT
* AT 1054 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTHWEST OF TRACY CITY
TO BRIDGEPORT...AND MOVING EAST AT 15 MPH.
* LOCATIONS IN THE WARNING INCLUDE...
JASPER...DUNLAP...SOUTH PITTSBURG...WHITWELL...HALETOWN (GUILD)...
MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS...CARTWRIGHT
AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.
&&
LAT...LON 3525 8582 3522 8574 3524 8570 3529 8571
3533 8556 3538 8550 3544 8553 3543 8537
3522 8533 3514 8539 3511 8540 3510 8537
3505 8538 3498 8548 3498 8586 3523 8587
TIME...MOT...LOC 1553Z 270DEG 15KT 3532 8582 3491 8573
$$
DH1 follow-up statement
845
WWUS54 KMRX 091626
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
1126 AM CDT THU AUG 9 2012
TNC115-153-091700-
/O.CON.KMRX.SV.W.0292.000000T0000Z-120809T1700Z/
SEQUATCHIE TN-MARION TN-
1126 AM CDT THU AUG 9 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL NOON CDT FOR
MARION AND SEQUATCHIE COUNTIES...
AT 1124 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS
WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES WEST OF GRIFFITH
CREEK TO 8 MILES SOUTH OF HALETOWN (GUILD)...OR ALONG A LINE
EXTENDING FROM 16 MILES WEST OF DUNLAP TO 9 MILES EAST OF
BRIDGEPORT...MOVING NORTHEAST AT 15 MPH.
LOCATIONS IN THE WARNING INCLUDE...
DUNLAP...WHITWELL...HALETOWN (GUILD)...MARTIN SPRINGS...GRIFFITH
CREEK...POWELLS CROSSROADS...CARTWRIGHT AND LONE OAK.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...FREQUENT CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED
WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
&&
LAT...LON 3525 8582 3522 8574 3524 8570 3529 8571
3533 8556 3538 8550 3544 8553 3543 8537
3522 8533 3514 8539 3511 8540 3510 8537
3505 8538 3498 8548 3498 8586 3523 8587
TIME...MOT...LOC 1626Z 270DEG 15KT 3532 8565 3491 8556
$$
DHWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 10:15 AM CDT, 40 minutes earlier.
Area forecast discussion, Aug 9, 10:15 AM CDT, 40 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE MORRISTOWN TN 1115 AM EDT THU AUG 9 2012 .DISCUSSION... CURRENT SURFACE ANALYSIS SHOWS A WEAK QUASI-STATIONARY FRONTAL BOUNDARY OVER THE OHIO RIVER VALLEY...WITH A VERY MOIST AIR MASS LINGERING OVER THE FORECAST AREA WITH DEWPOINTS AROUND 70. THIS MOIST AIR MASS SHOULD AGAIN RESULT IN A MODERATELY UNSTABLE AIR MASS OVER THE FORECAST AREA THIS AFTERNOON...WITH SCATTERED CONVECTION OVER MIDDLE TN EXPECTED TO MOVE EASTWARD AHEAD OF AN UPPER-LEVEL SHORT WAVE TROUGH. MODEL SOUNDINGS REVEAL THAT THE LOCAL AIR MASS IS CONDUCIVE FOR THE GENERATION OF STRONG DAMAGING WINDS...WITH A DEEP MID-LEVEL DRY LAYER OBSERVED ALONG WITH AN INVERTED-V PROFILE IN THE BOUNDARY LAYER. OVERALL...CURRENT FORECAST APPEARS TO BE ON TRACK FOR THE MOST PART...BUT WILL UPDATE THIS MORNING TO REMOVE MORNING PRECIP WORDING AND TO TWEAK TEMPS A LITTLE ACCORDING TO THE LATEST TRENDS. && .PRELIMINARY POINT TEMPS/POPS... CHATTANOOGA AIRPORT, TN 89 70 85 65 86 / 50 40 70 30 10 KNOXVILLE AIRPORT, TN 89 69 85 64 84 / 50 50 70 30 10 OAK RIDGE, TN 89 69 84 64 84 / 40 50 70 30 10 TRI CITIES AIRPORT, TN 88 65 84 60 81 / 50 50 70 40 20 && .MRX WATCHES/WARNINGS/ADVISORIES... NC...NONE. TN...NONE. VA...NONE. && DMG
Hazardous weather outlook, Aug 9, 3:12 AM CDT, 7 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 412 AM EDT THU AUG 9 2012 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-100800- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 412 AM EDT THU AUG 9 2012 /312 AM CDT THU AUG 9 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA. .DAY ONE...TODAY AND TONIGHT... SCATTERED STRONG TO LOCALLY SEVERE THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. THE MAIN IMPACTS FROM THE STRONGEST STORMS WILL BE DAMAGING WINDS...ONE INCH DIAMETER HAIL...AND LOCALLY HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY... STRONG TO SEVERE THUNDERSTORMS ARE LIKELY TO DEVELOP ON FRIDAY AHEAD OF A COLD FRONT. THE STORMS MAY PRODUCE DAMAGING WINDS OF 60 MPH OR GREATER...AND HAIL UP TO ONE INCH IN DIAMETER. LOCALLY HEAVY RAINS COULD CAUSE MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS. THE STRONGEST STORMS ARE EXPECTED TO OCCUR FRIDAY AFTERNOON AND EVENING. MUCH DRIER WEATHER RETURNS BY SATURDAY BEHIND THE PASSING COLD FRONT. THUS...NO HAZARDOUS WEATHER IS EXPECTED FOR THE WEEKEND INTO EARLY NEXT WEEK. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND FRIDAY. TG
In the hours before
Special weather statement, Aug 9, 10:10 AM CDT, 45 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 1110 AM EDT THU AUG 9 2012 TNZ081-098-099-091615- HAMILTON TN-MARION TN-SEQUATCHIE TN- 1010 AM CDT THU AUG 9 2012 ...SIGNIFICANT WEATHER ADVISORY FOR MARION...EXTREME SOUTHERN HAMILTON AND SEQUATCHIE COUNTIES UNTIL 1115 AM CDT/1215 PM EDT/... AT 1006 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12 MILES SOUTHWEST OF MCMINNVILLE TO 8 MILES WEST OF BRIDGEPORT...AND MOVING EAST AT 15 MPH. HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE EXPECTED WITH THESE STORMS. LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER... MONTEAGLE...SOUTH PITTSBURG...WHITWELL...ORME...HALETOWN (GUILD)... MARTIN SPRINGS...GRIFFITH CREEK...POWELLS CROSSROADS AND CARTWRIGHT. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
The office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 9, 11:20 AM CDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Rhea, Sequatchie | 55 min |
| Aug 9, 11:57 AM CDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 48 min |
| Aug 9, 12:42 PM CDT | Severe Thunderstorm Warning | MRX | Blount, McMinn, Monroe, Polk | 63 min |
| Aug 9, 12:45 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Sevier | 45 min |
| Aug 9, 12:58 PM CDT | Areal Flood Advisory | MRX | Polk | 3 hr |
| Aug 9, 1:03 PM CDT | Areal Flood Advisory | MRX | Blount | 3 hr |
| Aug 9, 1:32 PM CDT | Severe Thunderstorm Warning | MRX | Blount, Jefferson, Knox, Sevier | 58 min |
| Aug 9, 2:08 PM CDT | Areal Flood Advisory | MRX | Blount, Knox, Sevier | 3 hr |
| Aug 9, 2:29 PM CDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 46 min |
| Aug 9, 2:31 PM CDT | Severe Thunderstorm Warning | MRX | Grainger, Jefferson, Knox, Union | 44 min |
| Aug 9, 2:38 PM CDT | Areal Flood Advisory | MRX | Knox | 2 hr |
| Aug 9, 3:21 PM CDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 5 more | 2 hr |
| Aug 9, 3:37 PM CDT | Areal Flood Advisory | MRX | Cocke, Greene, Hamblen, Hancock, Hawkins, Jefferson and 2 more | 113 min |
| Aug 9, 3:44 PM CDT | Areal Flood Advisory | MRX | Carter, Johnson, Sullivan | 3 hr |
| Aug 9, 3:58 PM CDT | Severe Thunderstorm Warning | MRX | Johnson, Sullivan | 47 min |
| Aug 9, 4:10 PM CDT | Areal Flood Advisory | MRX | Carter, Greene, Johnson, Unicoi, Washington | 3 hr |
| Aug 9, 4:19 PM CDT | Severe Thunderstorm Warning | MRX | Hancock, Hawkins, Sullivan | 56 min |
| Aug 9, 4:47 PM CDT | Areal Flood Advisory | MRX | Greene, Hancock, Hawkins, Sullivan, Washington | 106 min |
| Aug 9, 5:34 PM CDT | Areal Flood Advisory | MRX | Sullivan | 116 min |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.